Colorado, 2021

Damaging Winds in Colorado, June 19, 2021

June 19, 2021 · NWS GLD · 8 events in 2 counties and zones

During the evening hours, a large line of storms moves across eastern Colorado producing a swath of damaging wind gusts up to 100 mph across Yuma, Kit Carson, and Cheyenne counties. These strong winds caused damage to trees and powerlines in Yuma county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, a large line of storms moves across eastern Colorado producing a swath of damaging wind gusts up to 100 mph across Yuma, Kit Carson, and Cheyenne counties. These strong winds caused damage to trees and powerlines in Yuma county. The greatest amount of damage was in western Yuma County where damage costs estimated around 1 million dollars due to the number of power poles blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 2:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
340 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Jun 19 2021

VFR conditions are expected to continue over the next few hours
with some high-based cirrus clouds over the GLD and MCK terminals
and east-southeast winds 5-15 kts. After 21Z, wind gusts will
gradually increase to 15-20 kts. Winds are expected to become
variable from west to east for a few hours after 00Z as storms
impact the area. A line of storms could impact the GLD terminal
from 01-05Z this evening with winds gusts up to 70 mph. The MCK
terminal could be impacted by the line of storms from 02-06Z.
Sub-VFR conditions may be possible at times due to heavy rain
associated with these storms.

Behind the storms, the winds are expected to become southerly to
southwesterly at 5-10kts through 12Z. Sunday morning, winds will
shift once again towards the west then north through the end of
the period with speeds of 15-20 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...KMK
Hazardous weather outlook, Jun 19, 3:59 PM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
459 PM MDT Sat Jun 19 2021 /559 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 9 PM MDT for eastern
Colorado. Additionally, a second Severe Thunderstorm Watch is in
effect for northwest Kansas and southwest Nebraska until 11 PM MDT
or midnight CDT.

Isolated to scattered thunderstorms will evolve into a line of
storms as it tracks eastward into Kansas and Nebraska during the
evening. Isolated severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph and large hail are anticipated,
mainly between 5 PM and 11 PM MDT. If storms coalesce and evolve into
a squall line, widespread and/or significant wind damage may be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any reports to us via
phone, email, or social media.

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
June 19, 4:00 PM MST
Where
Yuma County, 10.32 mi NNW of Yuma to 9.6 mi SSW of Clarkville
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.263, -102.775

Yuma County Emergency Manager reported sixty-eight power poles blown down along CR 48 north of the city of Yuma. Damage was estimated at 1 million dollars.

Thunderstorm Wind, Yuma

When
June 19, 4:04 PM MST
Where
Yuma County, 7.14 mi N of Schramm
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.203, -102.587

Mesonet station RDMCATTLE reported a 60 mph wind gust.

Thunderstorm Wind, Yuma

When
June 19, 4:11 PM MST
Where
Yuma County, 5.32 mi N of Schramm
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -102.567

Mesonet station EckleyGPCC reported a 75 mph gust.

Thunderstorm Wind, Yuma

When
June 19, 4:35 PM MST
Where
Yuma County, 0.82 mi W of Wray Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.099, -102.246

AWOS station K2V5 reported a 59 mph wind gust.

Thunderstorm Wind, Yuma

When
June 19, 4:35 PM MST
Where
Yuma County, 0.66 mi S of Wray
Measured
61 kt (70 mph) estimated gust
Property damage
$300
Reported by
Social Media
Coordinates
40.071, -102.230

Large tree limbs, estimated 4 to 6 inches in diameter, reported down as the line of storms move over the location.

Thunderstorm Wind, Yuma

When
June 19, 4:35 PM MST
Where
Yuma County, 0.53 mi W of Wray
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.080, -102.240

As the line of storms moved over the location, 1 inch in diameter tree limbs were snapped off trees and a few shingles blown off the roof of a home.

Thunderstorm Wind, Yuma

When
June 19, 4:44 PM MST
Where
Yuma County, 5.12 mi SSE of Wray
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.017, -102.180

Mesonet station FIXFARM reported a 61 mph gust as the line of storm move over the location.

Thunderstorm Wind, Cheyenne

When
June 19, 4:55 PM MST
Where
Cheyenne County, 3.6 mi E of Firstview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.814, -102.464

Mesonet station UP723 reported a 60 mph gust as the southern edge of the outflow from the line of storms passed over the location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966104, 966074, 966066, 966076, 966108, 966110, 966096, 966089.